View Full Version : Verapamil Question
08-18-2008, 01:59 PM
McKinley is currently taking 180 mg of verapamil twice a day, she is 83lbs. Her blood pressure has always been low and obviously continues to be low with the verapamil. Her heart rate typically is about 50-60 bpm. Over the last few months we have noticed an increase in her heart rate to an average of about 90-100 and she has several "jumps" into the 130s and 140s without any exertion (i.e. just lifting her hands above her head to pull her hair up into a ponytail, etc.). Isn't it unusual that on this amount of verapamil that the heart rate is that high?
08-18-2008, 02:50 PM
I can't speak on the effect of Verapamil on your daughter, but I weigh well above twice that & only take 120 and have never had that problem. Contact your pharmacist and discuss these changes.
08-18-2008, 04:21 PM
I'd say talk to the cardiologist.
08-18-2008, 09:10 PM
I take the same dose and have never experienced this kind of heart rate. I'd call the cardiologist too.
08-19-2008, 10:08 AM
You should probably see a cardiologist or electrophysiologist soon.
Some HCM patients will develop new types of arrhythmias over time. They are a consquence of how the disease develops. Some of these arrhythmias can actually be aggravated by calcium channel blockers (like verapamil) because of the way the drug alters the timing of signals in the heart. This also happens in folks who have certain tyoes of heart disease that is not HCM. Verapamil is contraindicated in those diseases (e.g., Wolff-Parkinson-White syndrome). Only a cardiologist can determine if this is happening.
It's hard to tell if the amount verapamil being taken is a large or a small dose without knowing the patients weight. But if it is (relatively speaking) a large dose, and the heart rate excursions you describe are happening, then a check-up is worthwhile. They may be a signal that a different drug is needed.
Powered by vBulletin® Version 4.2.0 Copyright © 2013 vBulletin Solutions, Inc. All rights reserved.